Journal Mobile Options
Table of Contents
Vol. 6, No. 3, 1980
Issue release date: 1980
Section title: Paper
Neuropsychobiology 1980;6:145–151
(DOI:10.1159/000117746)

Estrogens in Tardive Dyskinesia in Male Psychiatric Patients

Villeneuve A. · Cazejust T. · Côté M.
Faculty of Medicine, Laval University; Clinical Research Unit, Centre Hospitalier Robert-Giffard, Beauport, and Department of Psychiatry , Hôpital de l’Enfant-Jésus, Quebec, P.Q.

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 38.00
Account: USD 26.50

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restrictions apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Access to all articles of the subscribed year(s) guaranteed for 5 years
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Paper

Published online: 2/15/2008
Issue release date: 1980

Number of Print Pages: 7
Number of Figures: 0
Number of Tables: 0

ISSN: 0302-282X (Print)
eISSN: 1423-0224 (Online)

For additional information: http://www.karger.com/NPS

Abstract

The beneficial effect of estrogens on L-dopa-induced dyskinesias and on tardive dyskinesia has recently been reported. In this open pilot study, conjugated estrogens (CE) were administered to 20 male chronic psychiatric patients (age range: 29-63). All except 1 were still on neuroleptic medication and 8 of them were still receiving an antiparkinsonian agent. Patients were divided into 4 equal groups. Groups I and II (< 51 years old) received daily CE at different doses (1.25 or 2.50 mg) for a period of 6 weeks. Groups III and IV (> 52 years old) were treated identically. A significant decrease (p < 0.006) in intensity or disappearance of one type of dyskinesia was observed in each group (4 of 5 patients). No definite trend was noted in neuroleptic-induced parkinsonism, or apparent change in the mental condition of the patients. The functioning of the extrapyramidal system reveals itself therefore, increasingly complex if this antidopaminergic action of estrogens is added. Indeed, it had been hypothesized lately that in addition to dopamine and acetylcholine, substances like GABA and enkephalin could also be involved in its regulation. The relationship between dopamine and estrogens is interesting as the presence of catechol estrogens, compounds that might play an important role in neuroendocrine regulation, has been demonstrated in some areas of rat brain. Finally, with respect to hormones, the reported prompt and transitory rise in serum prolactin level after electroconvulsive therapy (ECT) may reflect a possible involvement of endorphins, at least in part, in the therapeutic effect of ECT. The possible influence of this form of treatment on extrapyramidal symptoms in relation with this is briefly discussed.

© 1980 S. Karger AG, Basel


  

Author Contacts

Prof. A. Villeneuve, Department of Psychiatry, Faculty of Medicine, Laval University, Quebec, PQ (Canada)

  

Article Information

Number of Print Pages : 7

  

Publication Details

Neuropsychobiology (International Journal of Experimental and Clinical Research in Biological Psychiatry, Pharmacopsychiatry, Biological Psychology/Pharmacopsychology and Pharmacoelectroencephalography)

Vol. 6, No. 3, Year 1980 (Cover Date: 1980)

Journal Editor: Strik, W. (Bern)
ISSN: 0302–282X (Print), eISSN: 1423–0224 (Online)

For additional information: http://www.karger.com/NPS


Article / Publication Details

First-Page Preview
Abstract of Paper

Published online: 2/15/2008
Issue release date: 1980

Number of Print Pages: 7
Number of Figures: 0
Number of Tables: 0

ISSN: 0302-282X (Print)
eISSN: 1423-0224 (Online)

For additional information: http://www.karger.com/NPS


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.